Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 30, NWS Flagstaff, AZ

July 23, 2017Coconino County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 23, 2017, 2:56 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2017, 2:56 PM MST (21:56 UTC)
Expired
Jul 23, 2017, 3:45 PM MST
In force
49 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Coconino County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 61 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.9 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2017-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 283 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2017-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
283 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1536 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

885 
WUUS55 KFGZ 232156
SVRFGZ
AZC005-025-232245-
/O.NEW.KFGZ.SV.W.0030.170723T2156Z-170723T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
256 PM MST SUN JUL 23 2017

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Yavapai County in west central Arizona...
  Coconino County in north central Arizona...

* Until 345 PM MST

* At 256 PM MST, a severe thunderstorm was located over Village At
  Oak Creek, or near Sedona, moving west at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Sedona, Page Springs, Village At Oak Creek, Cornville, Cottonwood
  and Red Rock State Park.

This includes the following highways...
 Interstate 17 between mile markers 300 and 304.
 State Route 179 between mile markers 301 and 313.
 State Route 89A between mile markers 357 and 376.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3486 11165 3470 11170 3473 11202 3495 11194
TIME...MOT...LOC 2156Z 103DEG 8KT 3478 11177 

HAIL...1.00IN
WIND...60MPH
 
$$

MCT
2 follow-up statements
922 
WWUS55 KFGZ 232232
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
332 PM MST SUN JUL 23 2017

AZC005-025-232245-
/O.CON.KFGZ.SV.W.0030.000000T0000Z-170723T2245Z/
Yavapai-Coconino-
332 PM MST SUN JUL 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MST
FOR YAVAPAI AND COCONINO COUNTIES...

At 331 PM MST, a severe thunderstorm was located over Page Springs,
or near Sedona, moving west at 10 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Sedona, Page Springs, Village At Oak Creek, Cornville, Cottonwood and
Red Rock State Park.

This includes the following highways...
 State Route 179 near mile marker 303, and between mile markers 305
and 313.
 State Route 89A between mile markers 357 and 374.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3486 11173 3471 11178 3473 11202 3493 11195
TIME...MOT...LOC 2231Z 103DEG 8KT 3480 11186 

HAIL...0.75IN
WIND...60MPH
 
$$

MCT
148 
WWUS55 KFGZ 232238
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
338 PM MST SUN JUL 23 2017

AZC005-025-232247-
/O.EXP.KFGZ.SV.W.0030.000000T0000Z-170723T2245Z/
Yavapai-Coconino-
338 PM MST SUN JUL 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR YAVAPAI AND COCONINO COUNTIES
WILL EXPIRE AT 345 PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However heavy rain 
continues and a Flash Flood Warning remains in effect for the area 
at this time. Continue to monitor Flash Flood Warnings.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Flagstaff.

LAT...LON 3486 11173 3471 11178 3473 11202 3493 11195
TIME...MOT...LOC 2237Z 103DEG 8KT 3480 11187 

$$

MCT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:49 PM MST, 7 minutes earlier.

Area forecast discussion, Jul 23, 2:49 PM MST, 7 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
249 PM MST Sun Jul 23 2017

.SYNOPSIS...A Flash Flood Watch continues across
northern Arizona through midnight. Heavy rainfall with flash
flooding is possible from stronger storms. Active monsoon
conditions are expected to continue Tuesday. A decrease in storm
coverage should develop starting Wednesday, especially across
western and central Arizona.

&&

.DISCUSSION...

A flash flood watch continues for all of Apache, Coconino,
Navajo, Yavapai, and northern Gila Counties until midnight
tonight. We have already issued several Flash flood Warnings and
Flood Advisories for southern Coconino County. Storms have been
very slow moving, and observed rainfall has been over 1.5 inches
with some of the stronger storms. Radar indicates outflow
boundaries are moving southward and westward into northeast
Yavapai county now, and an active period of weather is expected
there through mid evening.

For tonight and Monday...Progs continue to show an inverted
trough feature moving from southeast AZ through western AZ, with
abundant moisture persisting. Storms could persist into the
overnight tonight with the help of the feature. The storm steering
flow to switch from southeasterly tonight to southerly Monday. On
Monday, forecast soundings show a nearly saturated atmosphere
through a deep layer. Rain chances are high, but the amount of
cloud cover could act to hold down instability and decrease storm
intensity, rainfall rates and flash flood potential. Stay tuned as
this part of the forecast remains uncertain and could change.

Tuesday - the inverted trough is forecast to move north of the
state, with slightly lower precipitable water values over the
region. Looking for a more typical monsoon pattern, with scattered
afternoon storms moving SW to NE.

Wednesday & Thursday - models indicating a drier air mass and
some warming in the mid levels. Not expecting daytime storms to
shut down completely, but coverage should be isolated to scattered
at best.

Friday onward - high pressure forecast to shift to our north,
allowing for easterly flow and gradual moistening. Storm chances
return to typical monsoon levels.

&&
.AVIATION...For the 00Z package...Sct to numrs shra/tsra and isold
+tsra, especially south of the I-40 corridor. Convective Activity
will be slow to decrease tonight and should transition to lighter
and stratiform precipitation later tonight. MVFR/IFR conditions in
the strongest storms. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Expect above normal storm activity and high relative
humidity through Monday. Slightly drier and more stable conditions
arrive Tuesday, bringing activity back down to normal levels.

Wednesday through Friday...Chances for showers and thunderstorms
will continue, but coverage and frequency should decrease. Slightly
drier and warmer conditions near the surface will enhance the threat
for gusty outflow winds, associated with thunderstorms.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch until midnight MST tonight FOR AZZ004>018-
037>040.

&&

PUBLIC...DL
AVIATION...Peterson
FIRE WEATHER...Peterson

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 23, 9:50 AM MST, 5 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
950 AM MST Sun Jul 23 2017

AZZ004>018-037>040-240415-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
950 AM MST Sun Jul 23 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...Today and Tonight

Look for another round of scattered to numerous showers and
thunderstorms this afternoon and evening. The steering flow aloft
will be weak, pushing storms slowly toward the west-northwest. A
few storms today will be capable of dropping 1 to 3 inch downpours
which could result in flash flooding. A Flash Flood Watch has been
issued for all of northern and central Arizona.

Higher instability along and south of the Mogollon Rim could also
produce a few strong to severe thunderstorms, with hail up to one
inch in diameter and strong wind gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Showers and thunderstorms are likely Monday, a few possibly
producing heavy rainfall and localized flash flooding. A decrease
in storm coverage is expected midweek before increasing again by
Thursday or Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Jul 23, 11:33 AM MST, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1133 AM MST SUN JUL 23 2017

AZZ007-015-231915-
Western Mogollon Rim-Coconino Plateau-
1133 AM MST SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR WILLIAMS AREA UNTIL 1215 PM
MST...

At 1133 AM MST, Doppler radar was tracking a strong thunderstorm over
Williams, or 29 miles west of Flagstaff. this storm was nearly
stationary.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Williams, Dogtown Lake Campground and Kaibab Lake Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3516 11210 3519 11231 3542 11221 3533 11203
TIME...MOT...LOC 1833Z 201DEG 2KT 3525 11214

MCT
Special weather statement, Jul 23, 12:05 PM MST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1205 PM MST SUN JUL 23 2017

AZZ006-007-231945-
Coconino Plateau-Grand Canyon Country-
1205 PM MST SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY NORTH OF VALLE UNTIL 1245 PM MST...

At 1204 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles north of Valle, or 24 miles southwest of Desert View at Grand
Canyon, moving northeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas OF Coconino County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3565 11218 3577 11227 3597 11199 3575 11183
TIME...MOT...LOC 1904Z 238DEG 14KT 3578 11210

MCT
Special weather statement, Jul 23, 2:39 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
239 PM MST SUN JUL 23 2017

AZZ015-037-038-232230-
Yavapai County Valleys and Basins-Western Mogollon Rim-Oak Creek and
Sycamore Canyons-
239 PM MST SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR GREATER SEDONA AREA UNTIL 330 PM
MST...

At 238 PM MST, Doppler radar was tracking a strong thunderstorm over
Sedona. This storm was nearly stationary.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Sedona, Page Springs, Village At Oak Creek, Manzanita Campground and
Red Rock State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3471 11188 3482 11203 3497 11169 3483 11163
TIME...MOT...LOC 2138Z 258DEG 2KT 3485 11177

MCT

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 9:02 AM MSTFlash Flood WatchFGZApache, Coconino, Gila, Navajo, Yavapai15 hr
Jul 23, 11:33 AM MSTSpecial Weather StatementFGZ42 min
Jul 23, 12:05 PM MSTSpecial Weather StatementFGZCoconino40 min
Jul 23, 12:20 PM MSTAreal Flood AdvisoryFGZCoconino4 hr
Jul 23, 12:32 PM MSTFlash Flood WarningFGZCoconino3 hr
Jul 23, 2:01 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Jul 23, 2:31 PM MSTFlash Flood WarningFGZCoconino, Yavapai3 hr
Jul 23, 2:39 PM MSTSpecial Weather StatementFGZ51 min
Jul 23, 2:50 PM MSTFlash Flood WarningFGZCoconino, Yavapai3 hr
Jul 23, 3:10 PM MSTSevere Thunderstorm WarningFGZYavapai50 min
Jul 23, 3:26 PM MSTFlash Flood WarningFGZCoconino, Yavapai3 hr
Jul 23, 3:33 PM MSTSevere Thunderstorm WarningFGZYavapai27 min
Jul 23, 3:55 PM MSTSevere Thunderstorm WarningFGZGila, Yavapai25 min
Jul 23, 4:08 PM MSTSevere Thunderstorm WarningFGZGila, Yavapai37 min
Jul 23, 4:29 PM MSTFlash Flood WarningFGZYavapai3 hr
Jul 23, 4:59 PM MSTFlash Flood WarningFGZGila3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.